The risks associated with being changed to a Low dose birth control pill.
Did you know that taking Low dose birth control pills can be dangerous to your hair? Many birth control pills are considered healthier because they are “low dose”, meaning low estrogen pills of 10 or 20 mcg estradiol, however are they really healthier than the medium dose BCPs that contain 30, 35 or 50 mcg of estradiol? It is my opinion that they are not only more dangerous to your health and hair, but they also cause women to look and feel like they are in menopause!
If you have been changed to a Low dose birth control pill with 20 mcg of estradiol, or a low-low dose pill with only 10 micrograms of estradiol you may be putting yourself at risk for future heart disease, and osteoporosis as well as hair loss!
Other symptoms of low dose BCPs include:
- hair loss,
- dry vagina,
- painful intercourse,
- hot flashes,
- dry skin,
- poor libido
Worse yet, low dose BCPs are less effective than other birth control pills and IUDs in terms of protecting you from pregnancy, especially in women who weigh more than 200 lbs!
This is a huge problem that your OBGYN may not acknowledge or even know because they have been educated by drug salesman who LOVE new forms of BCPs and sell them to doctors under the guise of more safety, without substantial evidence and without describing the risks. Their company makes more money on new doses of pills because they are not generic.
Recently I treated another female physician who was still cycling and on BCPs, who had hair loss, and vaginal dryness after she had her pellets because she was changed to a lo-lo dose pill after her pellets were inserted, and later convinced that her hair loss was due to Testosterone pellets. By the way, it is rarely testosterone replacement with pellets if someone has l hair loss all over her head. I evaluated and treated the other possible causes of hair loss including high cortisol, low thyroid and also found a very low dose of estradiol in this patient’s blood, and then I knew the problem…very low estradiol levels much like menopause which can also cause hair loss. I asked her whether she had changed her BCP script and she had but she didn’t know why her doctor did it. I was keyed in because I was only giving her T and her estradiol after her T pellets became much lower than before her pellets, which is not typical. In retrospect, her hair loss occurred shortly after her BCP had been changed to a low-low dose pill. I switched her back to her original pill, and we reversed the hair loss.
This might be easier to understand if I explain how BCPs work. The estrogen and progesterone in your BCP is taken orally, goes through your liver and is changed into estrone and estradiol which circulates to your pituitary gland where it shuts down your FSH and LH, the two hormones that stimulates the ovary to ovulate, make estradiol, testosterone and progesterone. When LH and FSH are suppressed by the birth control pill, which in turn shuts down the ovary and creates low estrogen, testosterone, and progesterone levels. The pill itself then gives you back a much lower dose of estradiol and progesterone than you would ever make (prior to menopause). The outcome a hormonal environment with low levels of estradiol testosterone and progesterone, and if the pills provide only a tiny amount of estrogen you will have many of the symptoms of menopause including hair loss.
Normal estradiol levels without birth control pills during a menstrual cycle range between 60-250 ng/dl, but on the pill is <5 ng/dl – 12 ng/dl, levels experienced by menopausal women. What young women on the pill feel can include they symptoms of menopause like a dry vagina, low libido, fatigue, dry skin and hair loss (estradiol is needed for thick hair). The lower the “add back” dose of estradiol, the lower the circulating estradiol and progesterone, the more symptoms the BCP taker may have.
If you have been changed to a low-dose or low-low dose BCP, and have these symptoms, then ask to be put on a pill with a higher dose of at least 30 micrograms of estradiol so you can preserve your hair and vaginal integrity. You also may need testosterone to support your sex drive so switching to a Mirena or Kyleena IUD can allow you to experience your own hormones, and still have the hormones of a young women, yet not get pregnant!
We are watching out for your health and happiness, so keep listening to stay current and learn what your symptoms mean and how to avoid the problems caused by current medical treatments.
This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author. www.BioBalanceHealth.com (314) 993-0963